March 22, 2013

Redefining and Treating High Blood Pressure in Seniors

The last few posts (below) reviewed recent research about seniors using statins to treat cholesterol. I mentioned my decision to take a holiday from my decades-long practice of taking 20mg of Lipitor (a popular statin) every night.

I've also wondered: do I really still need to take my blood pressure med? For over a year -- since experiencing stomach upset on the full dosage, and with my doctor's approval -- I'd been taking only half of my bp medication. As I've discovered with other meds, a half dose often produces the desired results, and with fewer side effects. 

After I developed a chronic cough from another bp medicine, my doctor prescribed Tribenzor, which I'm taking now. It's a combination of olmesartan, amlodipine, and hydrochlorothiazide. For the past year, I'd been taking half of the recommended dose and getting good results. But I was still experiencing some stomach queasiness.

So, again employing my "less is more" mantra, I decided to take this half dose only every other day. I monitored my bp several times a day and saw I was getting readings even more erratic than usual. So I checked in today with the blood pressure specialist who had OK'd the half dose.

He agreed with my general philosophy of taking as few meds as possible and in the smallest possible dosages. He also agreed with recent findings that the 120/80 "norm" should be modified for seniors. 

The new recommendations are:
  • Age 65-79: 140/90 or less
  • Age 80+: 140/90 to 145/90
For me at age 83, he said a systolic reading (upper number) in the 140-150 range is acceptable. But he also added an interesting warning. For the elderly, he said, doctors worry when the systolic number drops below 118, because of increased risk of fainting or falling. My number in his office was 116.

He noted that the aim of the diuretic hydrochlorothiazide in the three-part Tribenzor was to achieve an even water level in my system. When I began taking the med every other night, I messed up that balance, which probably explains my erratic readings. 

But he agreed that I could probably get by with a lower dosage of the other two parts of the three-part Tribenzor. So, I'm going to change to a two-pill-a-night bp treatment: a diuretic and a separate pill for the other two components, but at a reduced dose.

This change follows other drug cutbacks I've made:
  • I'm no longer taking a statin for cholesterol.
  • I've reduced the dosage on all three of my other prescribed meds: the carbidopa-levodopa and Azilect for Parkinson's, and the blood pressure triumvirate.
  • I'm taking only two dietary supplements: 5-HTP and curcumin.
I hope that less pill-popping will mean more good health.

#    #    #

Click here for tips on how to monitor your blood pressure.


Lucy Quinn said...

Have you ever tried natto Kinase for high blood pressure?

gleeson1929 said...

I'd never heard of this before and my first reaction was to dismiss it since I feel strongly that I should use diet rather than pills for my health needs. Most dietary supplements when studied are found to be ineffective and sometimes even risky. But I researched nattokinase and found a supportive NIH study -- -- and other positive reviews. I may give it a try.

Pat Swords said...

John, very interesting and helpful research. Has your doctor warned you about the risks of discontinuing statins? My husband's doctor advised him several years ago that people who discontinue statins have a much greater risks of heart attacks and strokes. A quick search found this information:
We've been in a quandary about whether to discontinue or not. I'll be interested in what you know about this risk.

gleeson1929 said...

Pat, thanks for that helpful link. I've decided on the Lipitor holiday based on the accumulation of reports that statins aren't needed and may instead be harmful for those over 75. I was reassured by the cholesterol test at the CVS clinic and the report that my numbers indicated I had a 10% chance of dying of a coronary event in the next 10 years. But I also plan to get a test again and reconsider again when I have my annual physical in April or May. But this time I may use a geriatric specialist who has been recommended to me. I'd like to establish an ongoing connection with someone like this to check out issues like this. I strongly believe in taking a lead role in managing my health care but I also want to check with professionals. Trouble is the professionals often are in agreement. I did hear from a pal who is 20 years younger who decided after reading an earlier post on statins to stop taking his and experienced dramatic relief from his aches and pains, But I always warn myself (and others) not to assume anecdotal reports like this have universal validity. Life's a crap shoot.

Stella Sangelier said...

I commend the effort and thought in coming up with a write up as this. Very informative and helpful to all readers and most especially to those under in this health condition. It really helps a lot... Click here for other related info regarding this condition.